Mississippi, 2002

Damaging Wind in Mississippi, August 2, 2002

August 2, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
250 PM CDT FRI AUG 2 2002

A LARGE RIDGE OF HIGH PRESSURE...EXTENDING FROM THE SOUTHERN ROCKIES
ACROSS THE CENTRAL AND SOUTHERN PLAINS TO THE MID ATLANTIC STATES
AND SOUTHERN NEW ENGLAND...WILL STEER UPPER LEVEL DISTURBANCES IN
THE EASTERLIES ACROSS THE GULF COAST REGION THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE ALL
THAT HAS OCCURRED THUS FAR TODAY...BUT WOULD EXPECT CONVECTION TO
INCREASE TO SCATTERED COVERAGE IN SOME AREAS BY LATE AFTERNOON.
GOES-8 SOUNDER DPI PW/S REMAIN IN THE 1.75 TO 2 INCH RANGE IN
SOUTHWEST AL AND SOUTHEAST MS WHERE A MORE CONCENTRATED AREA OF
SCATTERED CONVECTION IS FIRING. FARTHER UPSTREAM...PW/S FALL OFF
INTO THE 1.5 TO 1.75 INCH RANGE OVER THE REMAINDER OF AL AND MOST OF
GA. THE MODELS ALL SHOW DRIER AIR MOVING IN...ESPECIALLY OVER
COASTAL AREAS ON SATURDAY...AND INLAND AREAS ON SUNDAY.

THE MAIN FORECAST CONCERN FOR LATE SUNDAY INTO MONDAY AND TUESDAY IS
THE WESTWARD PROGRESSION OF A MID/UPPER LOW AND TROUGH NOW OFF THE
NE FLORIDA COAST AND EXTENDING SOUTHWEST INTO THE CENTRAL GULF. THE
MODELS DIVERGE MORE THAN EARLIER WITH REGARDS TO ANY SURFACE
DEVELOPMENT...SO WILL TREAT THIS SYSTEM LIKE A TROPICAL WAVE. THIS
MEANS CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE BELOW NORMAL
WITH TEMPERATURES ABOVE NORMAL THROUGH THE DAYTIME HOURS SUNDAY.
SUNDAY NIGHT THROUGH TUESDAY...WILL INCREASE RAIN CHANCES AND LOWER
TEMPERATURES AS THE UPPER SYSTEM APPROACHES AND MOVES INTO THE AREA.
IF A SURFACE LOW DID FORM...THE MORE WESTWARD MOVEMENT OF THE ETA
ACROSS THE NORTH GULF MAKES MORE SENSE THAN THE NORTHWEST MOVEMENT
OF THE AVN. WILL RETURN TEMPERATURES AND POPS CLOSE TO NORMAL
WEDNESDAY THROUGH NEXT FRIDAY.

MCB 72/94/71/93 2212   BTR 73/95/73/94 2212
MSY 76/93/76/92 2213   GPT 73/92/73/91 2213

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 2, 10:20 AM CST, 4 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI AUG 2 2002

.SYNOPSIS...A SERIES OF UPPER LEVEL IMPULSES DROPPING INTO THE AREA
FROM THE NORTHEAST WILL PROVIDE AN UNSTABLE SITUATION CONDUCIVE FOR
THUNDERSTORM DEVELOPMENT MAINLY THIS AFTERNOON.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...WIND GUSTS 20 TO 30 MPH AND BRIEF HEAVY RAINFALL.
MOVEMENT WILL BE GENERALLY TO THE SOUTHWEST AROUND 15 MPH.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED THROUGH TONIGHT.

ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 2, 2:55 PM CST
Where
Hancock County, Kiln
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.417, -89.433

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316260.